Wyoming, 2011Winter Storm in Wyoming, November 1, 2011
November 1, 2011 · NWS BYZ · 1 event in 1 county or zone
An unstable northwest flow brought heavy snow to mainly the northwest facing slopes of the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable northwest flow brought heavy snow to mainly the northwest facing slopes of the Big Horn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Oct 31, 8:25 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 31, 8:25 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MDT MON OCT 31 2011
.SHORT TERM...VALID FOR TUE AND WED...
UPPER TROUGH SINKING INTO ACROSS THE AREA. FRONTOGENESIS ON THE
FRONT SIDE OF THE TROUGH WAS GENERATING SHOWERS ACROSS SOUTHERN
MONTANA. THESE SHOWERS WERE DRIFTING SOUTH INTO NORTHERN WYOMING
WITH THE TROUGH. ENHANCEMENT ON THE INFRARED SATELLITE IMAGERY
WAS INDICATING THAT THE MAIN AREA OF ASCENT WAS FROM JUST SOUTH
OF LIVINGSTON TO SOUTH OF BILLINGS TO SOUTH OF BAKER. BILLINGS
LOOKED TO BE ON THE NORTHERN EDGE OF THE MAIN FRONTOGENESIS BAND.
NEW MODELS WERE PUSHING THIS PRECIPITATION SOUTH OF BILLINGS
TONIGHT. FORECAST DOES HAVE SCATTERED POPS ON A LIVINGSTON TO
BILLINGS LINE AND THIS LOOKS RIGHT. WILL KEEP LIKELY POPS IN
BILLINGS BUT IT APPEARS PRECIPITATION WILL BE LIGHT. WEB CAMS AT
RED LODGE SHOWING RAIN WITH WET STREETS. COLDER AIR SHOULD TURN
THE RAIN TO ALL SNOW LATER TONIGHT. WILL LEAVE ADVISORY IN PLACE
THERE. COOKE CITY WEB CAMS SHOWING 2-3 INCHES OF NEW SNOW WITH
SNOW CURRENTLY FALLING. OVERALL FORECAST LOOKS IN GOOD SHAPE AND
WILL LET RIDE. TWH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MODELS SEEM CONSISTENT WITH PREVIOUS RUN...SO HAVE MADE ONLY
MINOR CHANGES TO THE EXTENDED FORECAST BEGINNING THURSDAY.
THURSDAY WILL BE WARM AND DRY UNDER A RIDGE OF HIGH PRESSURE.
FRIDAY IS A TRANSITIONAL DAY...WITH THE RIDGE SLIPPING
EASTWARD...AND SOUTHWEST FLOW PUSHING INTO THE REGION. TIMING OF
THE NEXT PACIFIC TROF AND ASSOCIATED COLD FRONT VARIES A BIT. AT
THIS STAGE THINK THE TWO ARE CLOSE ENOUGH NOT TO SPLIT HAIRS ON
TIMING...BUT WILL REQUIRE ATTENTION ON LATER SHIFTS.
THE EC IS A BIT SLOWER...WITH TROF MOVING IN FRIDAY NIGHT AND
BRINGING PRECIP THROUGH SATURDAY NIGHT. GFS FAVORS A BIT QUICKER
IMPACT AND TRANSITION...HITTING THE AREA FRIDAY AFTERNOON AND
PUSHING OUT OF THE AREA BY SATURDAY AFTERNOON. HAVE KEPT POPS
IN PLACE BEGINNING FRIDAY AFTERNOON AND HELD THEM THROUGH SATURDAY
NIGHT. DID RAISE POPS SLIGHTLY IN THE EXTREME WEST ON FRIDAY
AFTERNOON...UP TO LIKELY LEVELS. ALSO EXPANDED POPS
EASTWARD ACROSS THE REGION FOR FRIDAY NIGHT..PARTLY BASED ON
POTENTIAL OF WRAP AROUND PRECIP IN THE EAST AS THE SFC LOW SHIFTS
EASTWARD. THE PATTERN TRANSITIONS QUICKLY TO A ZONAL TYPE FLOW
KEEPING A CHANCE OF POPS IN THE FORECAST...AT LEAST FOR THE HIGH
TERRAIN...THROUGH THE REMAINDER OF THE PERIOD.
AS FOR TEMPS...A STRONG PACIFIC JET...FORCING THE TROF TO DEEPEN
AND ADDING EXTRA ENERGY TO THE SYSTEM WILL USHER IN A MUCH COLDER
AIRMASS. THIS WILL RESULT IN HIGHS DROPPING TO THE MID 30S BY
SATURDAY. THE COOL AIRMASS HANGS AROUND THE AREA THROUGH THE END
OF THE PERIOD...SO TEMPS ARE SLOW TO RECOVER AND ONLY CLIMB TO
THE LOW 40S BY MONDAY. GILSTAD
&&
.AVIATION...
PRECIPITATION OVERNIGHT SHOULD STAY CONFINED TO AREAS SOUTH OF
KBIL...INCLUDING KSHR. OVERNIGHT LOWS WILL FALL TO AROUND
FREEZING....MAKING A RAIN/SNOW MIX POSSIBLE. EXPECT PERIODS OF
MVFR/IFR CONDITIONS. PRECIPITATION SHOULD DIMINISH TUESDAY
MORNING. EXPECT SCATTERED SHOWERS TUESDAY AFTERNOON. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 032/037 023/044 029/054 033/042 018/034 021/040 023/042
64/O 10/U 01/U 12/W 43/S 11/U 11/B
LVM 024/034 016/045 030/051 029/040 016/033 014/037 017/037
63/S 00/N 01/N 25/W 52/S 12/J 21/B
HDN 032/037 024/047 025/056 029/043 018/036 020/041 021/044
54/O 20/U 01/U 12/W 43/S 11/U 11/U
MLS 030/041 019/048 022/054 027/045 020/035 018/040 022/044
22/S 10/U 00/U 02/W 43/S 11/U 11/U
4BQ 032/039 022/045 022/054 026/046 019/033 019/040 021/041
64/O 10/U 00/U 01/U 35/S 11/U 11/U
BHK 030/042 020/046 022/055 026/047 020/032 018/036 019/041
31/B 00/U 00/N 01/U 35/S 30/U 01/U
SHR 032/035 020/044 021/052 027/045 017/034 017/039 016/039
77/O 40/U 00/U 12/W 43/S 11/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT TUESDAY FOR
ZONES 56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT TUESDAY FOR
ZONE 98.
WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TUESDAY TO
MIDNIGHT MDT TUESDAY NIGHT FOR ZONE 99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Oct 31, 2:16 PM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MDT MON OCT 31 2011
MTZ028>042-056>058-063>068-WYZ098-099-012130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
316 PM MDT MON OCT 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM SYSTEM WILL MOVE THROUGH THE AREA BRINGING PRECIPITATION
ACROSS THE REGION TONIGHT AND TOMORROW...SWITCHING FROM RAIN TO
SNOW ACROSS AREA MOUNTAINS AND FOOTHILLS LATE THIS EVENING.
NORTHERLY WINDS WILL FOCUS THE HEAVIEST SNOWFALL IN THE NORTHERN
BEARTOOTH MOUNTAINS AND FOOTHILLS...AND THE NORTHERN BIG HORN
MOUNTAINS. SNOW ACCUMULATIONS FOR THE NORTHERN MOUNTAIN AREAS
WILL RANGE FROM 6 TO 12 INCHES FROM TONIGHT THROUGH TUESDAY
AFTERNOON.
SNOW ACCUMULATIONS FOR THE BEARTOOTH FOOTHILLS...INCLUDING RED
LODGE AND NYE...ARE EXPECTED TO RANGE FROM 3 TO 5 INCHES BY MID
DAY TUESDAY...MAINLY ON GRASSY SURFACES. FOR THE REST OF THE AREA
EXPECT A MIX OF RAIN AND SNOW TONIGHT THROUGH TUESDAY...BECOMING
MAINLY SNOW BY TUESDAY MORNING. PRECIPITATION WILL TAPER OFF FROM
NORTH TO SOUTH THROUGH THE DAY TUESDAY. SOME HIGHER HILLS IN THE
SOUTH AND THE SHERIDAN AREA COULD SEE 2 TO 4 INCHES OF
SNOW...WHILE MOST AREAS WILL SEE NO MORE THAN A DUSTING OF SNOW
ON GRASSY SURFACES TUESDAY.
ROADWAYS IN THE FOOTHILLS AND PLAINS WILL REMAIN MAINLY WET
THROUGH LATE TONIGHT. ROADWAYS MAY BECOME SLICK AND SNOWPACKED IN
SPOTS FOR THE TUESDAY MORNING COMMUTE...AS TEMPERATURES DROP WELL
BELOW FREEZING LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE NEXT SYSTEM WILL ENTER THE AREA FRIDAY INTO SATURDAY...BRINGING
THE POTENTIAL FOR THE COLDEST TEMPERATURES OF THE SEASON AND A
GOOD CHANCE FOR SNOW. THERE IS STILL A GREAT DEAL OF UNCERTAINTY
WITH THIS SYSTEM...SO THOSE WITH OUTDOOR INTERESTS OR TRAVEL PLANS
SHOULD KEEP UP WITH THE LATEST FORECASTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Northeast Bighorn Mountains
- When
- November 1, 12:00 AM MST to 4:00 PM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Mesonet
Snowfall amounts of 12 to 15 inches were common across the north and northwest facing slopes of the Big Horn Mountains.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2011$25 million · 24 events
- Drought in Texas, November 1 to 30, 2011$323,000 · 40 events
- Drought in Oklahoma, November 1 to 30, 201148 events
- Drought in New Mexico, November 1 to 30, 201136 events
- Drought in Texas, November 1 to 30, 201133 events
- Drought in Georgia, November 1 to 30, 201126 events
- Drought in Oklahoma, November 1 to 30, 201125 events
- Winter Storm and Heavy Snow in Wyoming, November 1 to 2, 201125 events
- Drought in Kansas, November 1 to 30, 201124 events
- Drought in Texas, November 1 to 30, 201124 events
- Drought in Alabama, November 1 to 30, 201123 events
- Drought in Texas, November 1 to 30, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346939.